Potassium is an element needed by the body for performing normal body functions including regulating heart rate and water (fluid) balance; conducting nerve impulses, and contracting muscles. A potassium imbalance results in too much or more commonly, not enough potassium for the body to perform optimally. Certain conditions such as diarrhea and vomiting as well as certain medications can contribute to a potassium imbalance. Most of the time the imbalance can be treated by replacing potassium or limiting its intake. People with kidney disease may experience frequent potassium imbalances.
Symptoms may include:
With hypokalemia (low potassium), a decrease in blood pressure, irregular heart beat and possible skipped beats
With hyperkalemia (high potassium), muscle weakness, nausea, diarrhea, irregular heart beat, slow heart rate, possible skipped beats, and difficulty breathing.
What your doctor can do:
Diagnose the condition by asking about your symptoms, doing a physical exam, ECG (electrocardiagram which records the electrical activity of the heart), and laboratory blood tests
Treat the potassium imbalance by giving potassium supplements (if too low) or medication to reduce the potassium (if too high).
What you can do:
Take medication as prescribed. Keep your appointments for check-ups and lab work if your potassium levels are being monitored.
If you take a diuretic (water pill) you may be prescribed a potassium supplement. If so, be certain to take it as ordered to avoid getting hypokalemia
Be knowledgeable about foods high in potassium such as orange juice, bananas, tomato juice, carrots, and melons. Avoid these if you run the risk of hyperkalemia. Keep these on hand if you run the risk of hypokalemia. If you are at risk for potassium imbalance, try to maintain more or less the same intake of potassium from your diet every day
What you can expect:
A complete recovery with proper treatment.
Catching the problem before it gets too imbalanced is important.
Be aware of the symptoms and your personal risks.
Contact your doctor, if you have any new symptoms or old symptoms reappear.
Seek immediate medical assistance if you have a change in your normal heart rhythm!